Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 156, NWS Charleston, WV

December 10, 2004Lawrence County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Dec 10, 2004, 9:11 AM EST for Lawrence County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2004, 9:11 AM EST (14:11 UTC)
Expired
Dec 10, 2004, 9:45 AM EST
In force
34 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 69 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 2.2 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 101411
SVRRLX
KYC127-101445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
910 AM EST FRI DEC 10 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN KENTUCKY

* UNTIL 945 AM EST

* AT 909 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CHARLEY...OR 6 MILES EAST OF BLAINE...AND
  WAS MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LOUISA...

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL WHICH HAS 
BEEN COVERING THE GROUND UP TO 2 INCHES DEEP. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3803 8292 3789 8280 3789 8263 3796 8250
      3810 8260 3811 8269

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 7:15 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Dec 10, 7:15 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
715 AM EST FRI DEC 10 2004

.SHORT TERM...

QUICK UPDATE TO INCREASE POPS FASTER FROM THE SOUTHWEST BASED ON
BATCH OF SHOWERS DEVELOPING NEAR APPROACHING SURFACE LOW.

&&

.AVIATION...

LOW LEVEL MOISTURE IN PLACE WITH LARGE BUT POORLY DEFINED LOW
PRESSURE SYSTEM OVER AND WEST OF THE AREA TODAY WILL EQUATE TO LIGHT
FLOW WITH HIGHLY VARIABLE CONDITIONS RANGING ALMOST THE ENTIRE
SPECTRUM OF FLYING CONDITIONS.  CODED MOSTLY IFR TO MVFR WITH SOME
VFR TODAY.

SHOWERS WERE BEGINNING TO BECOME MORE NUMEROUS EARLY THIS MORNING AS
THE CENTER OF THE SURFACE LOW APPROACHED THE AREA.  THIS TREND WILL
CONTINUE THIS MORNING AS THE LOW ACTUALLY MOVES INTO THE AREA.  A
POOL OF COLD AIR ALOFT MAY TRIGGER INSTABILITY SHOWERS THIS
AFTERNOON.  SOME THUNDER ALONG WITH SMALL HAIL ARE NOT OUT OF THE
QUESTION.  THE SURFACE COLD FRONT TRAILING SOUTH FROM THE LOW
CROSSING THE AREA...AND THE LOW ITSELF...WILL PROVIDE SOME FOCUS
FOR SHOWER DEVELOPMENT.

LATER TONIGHT...WESTERLY FLOW WILL DEVELOP...BRINGING IN UPSLOPE LOW
CLOUDS IN ERNEST.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 350 AM EST FRI DEC 10 2004

SHORT TERM (TODAY THROUGH SATURDAY)...

COMPLICATED FORECAST THROUGH FIRST 18 HOURS AS COMPLEX LOW PRESSURE
SYSTEM PIVOTS THROUGH AREA.

JET MAX NOW CARVING OUT BASE OF TROUGH OVER DEEP SOUTH...WAVE
RIDING UP EAST SIDE OF DEVELOPING LONG WAVE TROUGH AS A RESULT.
LATEST SATELLITE AND RADAR INDICATES PRECIPITATION WITH THIS LARGELY
RIDING UP EAST OF FORECAST AREA THIS MORNING.  BELIEVE THERE IS
STILL SOME OPPORTUNITY FOR PRECIPITATION TO FORM OR BACK INTO
EASTERN PORTIONS OF FORECAST AREA FOR A TIME GIVEN EVOLUTION OF
SYSTEM INCLUDING FRONTOGENETIC FORCING AND SOME BACKING OF UPPER
FLOW.  THIS WAVE IS CHARACTERIZED MAINLY BY DYNAMICS IN
TERMS OF COOLING ALOFT RATHER THAN LOWER TROPOSPHERIC WARM ADVECTION.

UPPER COOLING THROUGH THE DAY COUPLED WITH SURFACE COLD FRONT
CROSSING THIS AFTERNOON WILL LIKELY TRIGGER SHOWERS IN THE
INCREASINGLY UNSTABLE AIR MASS.  CODING UP A SLIGHT CHANCE FOR
THUNDER AND BELIEVE...THOUGH NOT CODED...SMALL HAIL IS NOT ENTIRELY
OUT OF THE QUESTION.

EVEN THOUGH ALL THIS COOLING ALOFT TAKES PLACE TODAY AND SURFACE
COLD FRONT MOVES THROUGH DURING THE AFTERNOON...GOOD LOW LEVEL WSW
FLOW DOES NOT KICK IN UNTIL MIDNIGHT TONIGHT OR LATER.  UPSLOPE FLOW
AND LOW LEVEL COOLING THEN RULE THROUGH THE DAY SATURDAY WITH
TEMPERATURES ONLY RISING SLIGHTLY ACROSS THE LOWLANDS AND ACTUALLY
FALLING ACROSS THE VERY HIGH TERRAIN.

A FEW HUNDRETHS LIQUID EQUIVALENT WITH MODEST UPSLOPE AFFECTS AND
TEMPERATURES FALLING INTO THE 20S AT SNOWSHOE YIELDS ABOUT FOUR
INCHES SNOWFALL THERE SATURDAY.  I GET 2 TO 4 INCHES ABOVE 3500 FEET
ON UPSLOPE SIDE OF MOUNTAINS AND WILL HIGHLIGHT IN HWO AS ADVISORY
WILL BE NEEDED IF POTENTIAL HOLDS.

MOS POPS SEEM RATHER HIGH TODAY AND THIS IS RARE CASE OF ACTUALLY
GOING BELOW MOS WHEN IT IS CATEGORICAL IN FIRST PERIOD.  MAV
APPEARED REASONABLE FOR HIGHS TODAY BUT PERHAPS A TOUCH LOW ON LOWS
TONIGHT AND HIGHS SATURDAY.  CLOUDS AND SOME COLD ADVECTION THIS
AFTERNOON WILL RESULT IN A SMALL DIURNAL RISE TODAY.  MUCH STRONGER
COLD ADVECTION WILL LEAD TO NEARLY STEADY TEMPERATURES SATURDAY
WITH FALLING TEMPERATURES ABOVE ABOUT 3KFT.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...

LAST SHORTWAVE TRAVERSES CWA SUNDAY NIGHT...HOWEVER DUE TO LIMITED
MOISTURE IT PASSES WITH LITTLE FANFARE.  BRIEF PERIOD OF
ANTICYCLONIC FLOW SUNDAY MAKING IT THE LAST MILD/ DRY DAY FOR A
WHILE.

STRONG COLD FRONT PASSES IN THE EARLY MORNING HOURS MONDAY WITH 40DM
H10-H8 THICKNESS FALLS FM 06Z MON TO 06Z TUES.  NOT A LOT OF
MOISTURE TO TAP...THEREFORE CONTINUED CHANCY POPS SUNDAY NIGHT AND
MONDAY.  RAIN QUICKLY CHANGES TO SNOW BY 12Z AREA WIDE UNDER H8
TEMPS OF -10C.

POCKETS OF ENERGY PASS MONDAY AND TUESDAY DURING THE DAYLIGHT HOURS
COMBINE THAT WITH UPSLOPE WINDS AND LLVL MOISTURE...INSERTED CHC
POPS FOR -SHSN AREA WIDE....HIGHEST EASTERN ZONES.  LULL IN THE
PRECIP FORECAST MONDAY NIGHT OUTSIDE THE MOUNTAINS WHERE UPSLOPE
CONDITIONS PERSIST TAPPING EVERY BIT OF AVAILABLE MOISTURE.

LONG WAVE PATTERN REMAINS UNCHANGED THROUGH MIDWEEK AS WESTERN
CONUS RIDGE MAINTAINS STRENGTH ALLOWING COLD AIR FROM CANADA TO
SPILL INTO THE OH VALLEY.  BIT OF WARMING HINTED AT THURSDAY AS BL
TEMPS RECOVER TO -6C...NONETHELESS BELOW NORMAL TEMPS FCST ALL WEEK.

EXPECTING LITTLE IF ANY RECOVERY IN TEMPERATURES MONDAY WITH CAA
DURING THE DAY.  PRESENT HIGHS ARE BELOW GUIDANCE DAYS 3 THROUGH 5
AND THIS LINES UP WELL WITH 2M TEMPS.

POTENTIAL FOR PROLONG SNOW ACCUMULATION STILL IN THE CARDS FOR THE
MTNS SUNDAY NIGHT THROUGH WEDNESDAY.  LOWLANDS COULD SEE A SUGAR
COATING MONDAY UNDER A SNOW SHOWER...ALTHOUGH IT APPEARS SNOW WILL
BE HIT OR MISS...NORMALLY THE CASE WITH DCVA INDUCED PRECIPITATION.
ATMOSPHERE PRIMED WITH RH...TEMPS...AND OMEGA ALIGNING UP IN THE
PRIME SNOW GROWTH (DENDRITIC) LAYER...WHICH MAY LEAD TO MODERATE
BURSTS OF SNOW MON AND TUES.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 101 AM EST FRI DEC 10 2004

AVIATION...

LOW LEVEL MOISTURE IN PLACE WITH LARGE BUT POORLY DEFINED LOW
PRESSURE SYSTEM OVER AND WEST OF THE AREA THROUGH THE DAY TODAY WILL
EQUATE TO LIGHT FLOW WITH HIGHLY VARIABLE CONDITIONS RANGING ALMOST
THE ENTIRE SPECTRUM OF FLYING CONDITIONS.  CODED MOSTLY IFR TO MVFR
WITH SOME LIFR OVERNIGHT...AND SOME VFR DURING THE DAY TODAY.

THE STRONGEST UPPER LEVEL SUPPORT WILL MOVE NORTH JUST EAST OF THE
AREA THIS MORNING SO SHOWERS COULD AFFECT EASTERN SITES.  A POOL OF
COLD AIR ALOFT MAY TRIGGER INSTABILITY SHOWERS THIS AFTERNOON.
SOME THUNDER ALONG WITH SMALL HAIL ARE NOT OUT OF THE QUESTION.  A
SURFACE COLD FRONT WILL MOVE THROUGH DURING THIS TIME...PROVIDING
SOME FOCUS FOR SHOWER DEVELOPMENT.

LATER TONIGHT...TOWARD AND BEYOND THE END OF THE FORECAST
PERIOD...WESTERLY FLOW WILL DEVELOP...BRINGING IN UPSLOPE LOW CLOUDS
IN ERNEST.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
&&

AVIATION...TRM
Hazardous weather outlook, Dec 10, 4:36 AM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
436 AM EST FRI DEC 10 2004

WVZ038-046-047-111000-
POCAHONTAS WV-RANDOLPH WV-WEBSTER WV-
436 AM EST FRI DEC 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN MOUNTAINS OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

UPSLOPE SNOW SHOWERS ARE LIKELY SATURDAY.  AS TEMPERATURES FALL INTO
THE UPPER 20S ABOVE 3500 FEET...AS MUCH AS FOUR INCHES OF SNOW ARE
POSSIBLE THERE.  AN ADVISORY FOR SNOW WOULD BE NEEDED IF THIS
POTENTIAL CONTINUES TO HOLD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>037-039-040-111000-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-PUTNAM WV-RALEIGH WV-RITCHIE WV-
ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-
WAYNE WV-WIRT WV-WOOD WV-WYOMING WV-
436 AM EST FRI DEC 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TRM

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.